James Douketis, MD, is a professor of medicine and the David Braley-Nancy Gordon Chair in Thromboembolic Disease at McMaster University.
Do gastrointestinal disorders, especially food poisoning, diarrhea, malabsorption, or conditions after antibiotic therapy, affect the effectiveness of non-vitamin K oral anticoagulant (NOAC) treatment? What to do if a patient cannot take oral medications during anticoagulant therapy for the abovementioned reasons?
That’s also a very good question that comes up not too infrequently because the oral drugs, of course, need to be absorbed. If a patient cannot take them by mouth, then we have to use an alternative drug that is administered parenterally and that is usually low-molecular-weight heparin (LMWH). We can do that for several days, weeks, or even months actually. We sometimes do that, for example, in pregnant women. This will deliver a reliable anticoagulant effect if a patient can’t take medications by mouth.
Now, if they can, but they have problems perhaps with malabsorption, or they have an infectious or inflammatory colitis, it’s probably okay to administer these drugs because they are absorbed either in the stomach or the duodenum, so, high up in the gastrointestinal tract.
The ones that are probably the easiest to use in patients who may have gastric or other intestinal conditions are the drugs apixaban and edoxaban because they have a longer area within the stomach, duodenum, and small intestine where they are absorbed, whereas other drugs like dabigatran and rivaroxaban are mainly absorbed in the antrum of the stomach. If you want a little bit more safety and margin of error, I would go to a drug like apixaban or edoxaban, where there’s a broader area for absorption.